To be honest l wouldnt recommend it!!!! on my start off dose it was too high (endo prescribed)and l ended up in ER on at least 3 occasions with blood pressure like 190/142!! Scared the life out of me thought l was a goner! see your doc !!! Im a graves patient doing block and replace dont mess with your meds!!
Agree....you definitely DO NOT want to take thyroid meds to lose weight. TRUST ME, being hyper thyroid, as you will be if you increase your dose is the scariest thing you could ever dream, if you don't kill yourself in the process. Your hands will shake, heart will race like crazy, palpitations, sweats, panic attacks....and then, once you find out you messed up and regret doing what you did, it will take you like 3 days of hell to get back to normal once you go back to your normal dose. TRUST ME! Don't mess with that. Listen to your doctor.
Thanks for that folks - all very upfront and sensible. I'll leave my dosage unchanged and instead discuss with my Doctor next month when I see him if there's anything else he can do to help. In the meantime I'll try and be more physically active and make better choices with my diet.
You know how it is - sometimes you feel so desperate about something you are prepared to try almost anything. I'm so glad I asked for opinions. Thanks once again.
Higher dosage does not always help you lose weight. When my TSH is that low, I can't lose a pound. I was always fighting my doctor about taking a higher dosage because I couldn't lose any weight despite working out 6 days a week. Because I work out a lot my blood pressure and my pulse is always low, I am always cold no matter what my levels are. But, when I finally caved into the doctor and let her lower my dosage the weight came off much easier. When my levels are not so close to hyper, I am not as hungry, I find it much easier to build muscle and improve my metabolism.
Just remember hypo/hyper symptoms can overlap and more medicine does not mean you will always feel better.
Taking extra meds to lose weight is such a temporary thing. If you didn't kill yourself in the process, the pounds will totally come back on in record time as soon as you readjusted your dose.
Have faith, once you get your dose correct and your Free T3 and Free T4 levels are normal and within the upper 1/3 of your range and STAY THERE for a while, the pounds will melt off - if not, you are not eating properly and your weight problem at that time is not thyroid related.
One thing that worked very well for my, even being extremely hypo with Hashi's was a much higher protein diet and 6 or 7 very small meals per day spaced out evenly. It was like a world of difference and totally "jump started" my metabolism.
It was like a plain old chicken breast on the foreman grill with 1 slice of wheat bread and some microwaved frozen veggies. Very small, very boring, but worked great after everything else failed.
Thanks to all you guys for this thread...talked some sense into me also. I'm hyper now (Graves), but when I wasn't sick (two years ago), I lost about 30 pounds (the hard way)..and now I'm totally paranoid about gaining back when I eventually go hypo (I have Hashi's)...and to think that weight control is OUT of my control scares the heck out of me!!! I also considered upping meds in the future if need be, but you're all right....bad idea.
Niecsey,I too am a Grave's patient and wondered what you mean by block and replace.I'm always learning something new with Graves.I was diagnosed 20 years ago and have been on a learning curve ever since.Bye Oz
Hi Ozzie block and replace is anti thyroid drugs PTU i have which sends the thyroid to sleep and i have thyroxine to give me a level it basically stops the thyroid working suppose it gives it a rest just a shortie as l have to go out but l will be back on later have you been on meds for all them years?
One thing does really confuse me though - that there have been replies that state TOO MUCH T4 can cause problems losing weight?
My Doctor and the Lab that does the tests are of the opinion that I'm over-medicated on 175mcg as my TSH is <0.05 yet I have what I would consider very noticeable Hypo symptoms - very dry skin, brain fog, low temperature, slow heart rate (around 55bpm average), fall asleep several times duing the day and, of course, weight gain!
Surely if I was over medicated I would have Hyper symptoms, like shakiness, inability to sleep, fast heart rate, weight loss, etc?
You need to post your Free T3 and Free T4 scores. It might be the case that you could use a little shot of T3 to wake your butt up, so Cytomel might be your answer in addition to the T4 you are taking, but without the tests, you will never know. T3 will certainly increase your heart rate and get rid of the fog if that is the problem.
My Doctor and the Lab that does the tests are of the opinion that I'm over-medicated on 175mcg as my TSH is <0.05 yet I have what I would consider very noticeable Hypo symptoms - very dry skin, brain fog, low temperature, slow heart rate (around 55bpm average), fall asleep several times duing the day and, of course, weight gain! ... Surely if I was over medicated I would have Hyper symptoms, like shakiness, inability to sleep, fast heart rate, weight loss, etc?
You certainly would! You are not overmedicated unless your free T4 and/or free T3 levels are at or above the top of the lab range. TSH is irrelevant once you're in treatment. My own is .02, but my FT4 is slightly below the middle of the range and my FT3 is just above it - therefore, I'm not overmedicated either.
Fight with all your might not to let him lower your dose. You actually might be better off to find a doctor who knows that TSH isn't the right level to watch while treating, and perhaps find one who is willing to prescribe Armour... because you obviously aren't doing so well on T4 only.